Hail, Susquehanna
- When
- July 3, 3:46 PM EST
- Where
- Susquehanna County, 0.86 mi SE of Thompson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -75.510
A cold front moved across the Great Lakes and interacted with a warm and humid air mass over northeast Pennsylvania being drawn northward from Hurricane Arthur. Large hail fell with the severe thunderstorms that were able to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moved across the Great Lakes and interacted with a warm and humid air mass over northeast Pennsylvania being drawn northward from Hurricane Arthur. Large hail fell with the severe thunderstorms that were able to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 3, 12:36 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 PM EDT THU JUL 3 2014
.SYNOPSIS...
A FRONTAL SYSTEM ACROSS NEW YORK WILL BECOME THE FOCUS FOR MORE
SHOWERS AND THUNDERSTORMS TODAY, AS TROPICAL STORM ARTHUR MOVES
NORTH ALONG THE EASTERN SEABOARD. PERIODS OF HEAVY RAINFALL ARE
LIKELY WITH FLASH FLOODING POSSIBLE THIS AFTERNOON AND EVENING.
HIGH PRESSURE WITH DRIER AND COOLER AIR WILL MOVE IN FRIDAY AND
REMAIN FOR THE LONG HOLIDAY WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
115 PM UPDATE... WW 389 (SVR) HAS BEEN ISSUED FOR MUCH OF CNY/NE
PA THROUGH 01Z. THE POTENTIAL FOR WIND PRODUCERS IS STILL
THERE...WITH ML CAPES BLDG INTO THE 1000-1500 RANGE...AND 0-3 KM
SHEAR OF 30-40 KT. A TRANSITION...HOWEVER...MORE TWDS A HEAVY RAIN
SCENARIO IS STILL FORESEEN BY LATER THIS AFTN/EARLY IN THE
EVE...AS PER PREV DISC BLO.
PREV DISC... 1030 AM UPDATE... RELATIVELY MINOR TWEAKS WERE MADE
TO THE SKY COVER/POP/WX GRIDS...BASED ON THE LATEST OBSERVATIONAL
TRENDS AND HI-RES MODEL GUIDANCE.
SAT/RADAR IMAGERY LATE THIS MRNG SHOWS MOSTLY RAIN-FREE CONDS OVER
CNY/NE PA...WITH MRNG FOG/STRATUS GIVING WAY TO SUNSHINE. PRIND
STILL ARE THAT SHWRS/TSTMS WILL FIRE UP OVER OUR WRN/NRN ZNS EARLY
THIS AFTN (16-18Z)...WITH COVERAGE GROWING FARTHER E LATER IN THE
DAY (18-20Z AND LATER). OUR LATEST HRRR SIMULATED RADAR OUTPUT SUPPORTS
THIS THINKING WELL.
AS FAR AS POTENTIAL SVR STORMS GO...WE FEEL THERE WILL BE A FAIRLY
NARROW WINDOW OF OPPORTUNITY (MOSTLY 18-21Z)...AS STORMS INITIALLY
FORM...AND ARE ABLE TO PLUG INTO DEEP-LYRD SHEAR (0-3 KM VALUES OF
30-40 KT). STG WINDS APPEAR TO BE THE MAIN THREAT IN THIS REGARD.
LATE IN THE DAY AND THIS EVE...HEAVY RAIN SHOULD BECOME THE
GREATER CONCERN...MOSTLY OVER OUR SERN ZNS (NE PA AND THE WRN
CATSKILLS). THE MAIN PLAYERS HERE ARE A STRENGTHENING UPR-LVL JET
TO OUR N FROM LK ONT INTO ONT/QUE...A SLOW MOVING FRNTL BNDRY ACRS
WRN/CNTRL NY...AND DEEP MOISTURE IN PLACE (WITH INCREASING INPUT
FROM ARTHUR BY EARLY EVE). THE LATEST BLENDED TPW/WATER VAPOR
IMAGERY SHOWS ARTHUR'S MOISTURE PLUME MERGING INTO THE ALREADY
EXISTING BAND OF FAIRLY HI PWAT AIR ALG THE MID-ATL COAST...AS OF
LATE THIS MRNG. THE LATEST HI-RES GUIDANCE STILL SUPPORTS LARGER-
SCALE MODEL OUTPUT FROM THE LAST COUPLE OF DAYS IN SHOWING BACKING
925-850 MB FLOW...WITH DEEPER TROP MOISTURE ADVECTING INTO ERN
PA/NJ/SERN NY BY 22-02Z. MODEL TRAJS FROM THE LATEST GFS/RAP RUNS
ALSO SHOW THE LEADING EDGE OF ARTHUR'S INFLUENCE LIKELY INTO ERN
PA BY THE ABOVE MENTIONED TIME FRAME.
THE ABV DESCRIBED CONFIGURATION OF THE UPR JET CORE...LOW-LVL
THETA-E RIDGE AXIS...PWAT...AND A SFC FRNT STILL MATCH THE
CONCEPTUAL MODEL FOR A "SWLY JET TYPE PRE" (PREDECESSOR RAIN
EVENT) WELL. AS STATED EARLIER...WE THINK THE MAIN FF THREAT IN
OUR CWA WILL BE E OF THE I-81 CORRIDOR...BUT SINCE THE WATCH IS
PRESENTLY UP AREA-WIDE...AND CONVECTION HAS NOT REALLY SHOWN
ITSELF JUST YET...WE'LL LEAVE THE WATCH AREA AS IS FOR THE TIME
BEING.
OTHERWISE...OUR HIGH TEMP FCST THIS AFTN STILL LOOKS FAIRLY
REASONABLE (GENERALLY UPR 70S-MID 80S...WITH SOME UPR 80S IN THE
WYO/LACK VLYS OF NE PA).
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
3 AM UPDATE...
AN UPPER LEVEL TROF WILL MOVE INTO NY KEEPING TS ARTHUR ON THE
COAST. AT THE SFC A LARGE AREA OF HIGH PRESSURE OVER THE MIDWEST
WILL PUSH EAST. THIS WILL PUSH SHOWERS OUT OF THE FAR SOUTH AND
EAST FRIDAY MORNING. CLOUDS WILL CLEAR LATE FRIDAY INTO FRI NGT AS
ARTHUR MOVES INTO NEW ENGLAND AND DRIER AIR MOVES IN FROM THE WEST
AHEAD OF THE HIGH. WITH THE CLOUDS AND COLD AIR ALOFT HIGH TEMPS
WILL ONLY PEAK MOSTLY IN THE LOW 70S FOR A COLD 4TH.
ON SAT THE SFC HIGH WILL BE CENTERED OVER THE MID ATLANTIC BUT
EXTEND NORTH INTO ONTARIO PROVIDING THE OUR CWA WITH DRY AND
MOSTLY SUNNY WEATHER FRI NGT TO SAT NGT. TEMPERATURES WILL BE
COOLER THAN NORMAL SATURDAY BUT WARMER THAN FRIDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
GIVEN THE EXPECTATION OF ACTIVE WEATHER THIS AFTN...MED RNG FSCT
INCORPORATED HPC GUIDANCE...WHICH LOOKED VERY GOOD. PTRN WILL
FAVOR A BROAD UPR TROF WITH WEAK IMPULSES MOVG THRU...LEADING TO A
CHC OF SHRA/TSRA. BEST CHCS APPEAR TO BE WITH A FNTL SYSTEM
AFFECTING THE RGN MON NGT/TUE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHRA/TSRA DVLPNG ACRS THE SRN TIER AND FINGER LAKES WILL SPREAD
EWD THIS AFTN INTO EARLY EVNG...WITH ASSCD MVFR/BRIEF IFR
CONDITIONS. ACTIVITY WILL TAPER OFF LATER TNGT. XPCT MVFR TNGT
MANY AREAS DUE TO A COMBINATION OF BR/FG AND LOW CIGS. THE LOWER
CLDS SHUD BREAK UP/IMPRV TO A BKN LOW-END VFR DECK TMRW MRNG.
WINDS THIS AFTN LGT AND RATHER VRBL...XCPTN BEING POTNL FOR G30-40
WITH ANY TSRA. NW WINDS LATER TNGT ARND 5 KTS...INCRSNG TO 10-20
KTS ON FRI MRNG.
OUTLOOK...
FRIDAY NGT THROUGH SUN...VFR.
MON...VFR. EARLY MORNING IFR FOG POSSIBLE AT KELM.
MON NGT/TUE...MVFR PSBL IN SCT TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR PAZ038>040-
043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...MLJ/TAC
SHORT TERM...TACHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 109 PM EDT THU JUL 3 2014 NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-041715- NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA- CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 109 PM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015>017-022-023-041715- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER- 109 PM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THUNDERSTORMS THIS AFTERNOON MAY ALSO PRODUCE LOCALIZED STRONG WINDS AND HAIL...IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT THU JUL 3 2014
NYZ062-032000-
SULLIVAN NY-
256 PM EDT THU JUL 3 2014
...STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...
* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THE CLUSTER OF STORMS WAS LOCATED NEAR THOMPSONVILLE
AND MOVING NORTHEAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SOUTH FALLSBURG AND FALLSBURG AT 300 PM EDT...
WOODRIDGE AND MOUNTAIN DALE AT 305 PM EDT...
HASBROUCK AND PHILLIPSPORT AT 310 PM EDT...
WILLOWEMOC AND MONGAUP POND CAMPGROUND AT 320 PM EDT...
GRAHAMSVILLE AT 325 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4155 7466 4165 7493 4188 7490 4199 7471
4190 7450 4188 7445 4185 7446 4175 7456
4165 7440 4164 7440
KAHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT THU JUL 3 2014
NYZ009-037-031945-
ONEIDA NY-
300 PM EDT THU JUL 3 2014
...STRONG THUNDERSTORM WILL AFFECT ONEIDA COUNTY...
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR VERONA...
AND MOVING NORTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ROME AND WESTMORELAND AT 310 PM EDT...
COLEMANS AT 315 PM EDT...
ORISKANY BATTLEFIELD STATE HISTORIC SITE AND GRIFFISS AFB AT 320 PM
EDT...
FLOYD AND DELTA LAKE STATE PARK AT 325 PM EDT...
STITTVILLE AND WESTERNVILLE AT 330 PM EDT...
HOLLAND PATENT AND NORTH WESTERN AT 335 PM EDT...
STEUBEN AT 340 PM EDT...
TRENTON AND BARNEVELD AT 345 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4347 7515 4338 7507 4333 7507 4330 7511
4330 7513 4328 7515 4326 7515 4323 7506
4319 7510 4302 7555 4304 7555 4304 7559
4317 7571
RHBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT THU JUL 3 2014
PAZ038-032030-
BRADFORD PA-
323 PM EDT THU JUL 3 2014
...LINE OF STRONG THUNDERSTORMS WILL AFFECT BRADFORD COUNTY...
* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES SOUTH OF GROVER TO 37 MILES SOUTH OF
GROVER...AND MOVING NORTHEAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
CANTON AND MINNEQUA AT 330 PM EDT...
LE ROY AND WEST LE ROY AT 335 PM EDT...
WEST FRANKLIN AND WEST BURLINGTON AT 340 PM EDT...
BURLINGTON AND EAST SMITHFIELD AT 345 PM EDT...
TOWANDA AND NORTH TOWANDA AT 350 PM EDT...
MILAN AND ATHENS AT 355 PM EDT...
ORWELL AND ROME AT 400 PM EDT...
WEST WARREN AND WINDHAM AT 405 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4200 7679 4200 7615 4165 7612 4164 7620
4154 7622 4159 7687 4160 7688 4197 7693
KAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 4 SSE HAMILTON 42.77N 75.52W
07/03/2014 MADISON NY PUBLIC
SEVERAL 50 FEET TALL TREES DOWN ON SOUTH HAMILTON RD.
&&
EMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG BROOKFIELD 42.82N 75.32W
07/03/2014 MADISON NY 911 CALL CENTER
MUTIPLE REPORTS OF TREES DOWN AND SOME DAMAGE TO
STRUCTURES. WILL FOLLOW UP WITH 911 LATER.
&&
EMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL HANKINS 41.81N 75.09W
07/03/2014 M1.00 INCH SULLIVAN NY TRAINED SPOTTER
&&
EMGThe Binghamton radar (KBGM), 54 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down in several municipalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518983, 518984, 520545, 518985.